Avoiding Treatment Interruptions Due to Hand-Foot Skin Reaction With Regorafenib
A number of effective strategies exist for addressing hand-foot skin reaction to help ensure patients remain on their treatment with regorafenib (Stivarga).
Beth N. McLellan, MD
With more than 60% of patients who are receiving regorafenib (Stivarga) experiencing hand-foot skin reaction (HFSR), understanding how to prevent and manage its debilitating symptoms can be challenging for oncology professionals unfamiliar with this drug class.
Yet a number of effective strategies exist for addressing HFSR to help ensure patients remain on their treatment. Oncology Nursing News spoke recently with Beth N. McLellan, MD, about how clinicians can help their patients avoid this treatment-related adverse event and manage it when it occurs. She is the lead author of an article on the topic published June 1, 2015 in Annals of Oncology. The article is based on a systematic literature review and features the clinical experiences of oncologists and dermatologists managing patients with regorafenib-related HFSR.
McLellan, who is director, Oncodermatology, in the Division of Dermatology at the Montefiore Einstein Center for Cancer Care and is an assistant professor of Dermatology at Albert Einstein College of Medicine, noted that “many of the GI-focused oncologists haven’t had experience with HFSR because they haven’t used medications in this class before. They don’t realize that there can be steps taken to treat it without having to lower the dose or discontinue treatment.”
And, because treatment is often reduced due to this side effect, patients can also be hesitant to report symptoms:
“Patients feel like skin concerns are not perceived as being as important,” said McLellan. “When I see oncology patients, often the first thing they say to me is, ‘I don’t want to sound like I am complaining, but I have this pain in my hands.’ They realize that the most important thing is their cancer treatment and they perceive these other things as being trivial, even though it can greatly reduce their quality of life.”
While some patients with HFSR may still have to reduce or temporarily discontinue regorafenib, there are steps oncology nurses can take to lower that risk.
“The goal is to reduce or prevent HFSR without reducing treatment,” said McLellan. “We want to keep patients on their treatment as long as possible.”
HFSR is characterized by painful blisters that evolve into callus-like hyperkeratosis at pressure-bearing points and areas where friction often occurs, including the palms of the hands, fingertips, sides and soles of the feet, elbows, amputation sites, and spaces between fingers and toes. Thus, the condition can cause difficulty for patients to participate in daily activities such as tying or wearing shoes, dressing, preparing meals, or walking.
Before a patient begins regorafenib treatment, a clinical examination of the hands and feet should be performed to identify predisposing factors, such as hyperkeratosis, eczema, or fungal disease. Any identified risk factors should be treated before starting regorafenib therapy.
Patients should be instructed on good skin care such as use of moisturizers and how to protect hands from chemicals, excesses, or hot water when washing dishes or completing other housework, explained McLellan.
Constrictive footwear can also increase friction on the skin; therefore, oncology professionals should advise patients to wear well-fitting shoes and socks. Patients should use padded insoles in their shoes throughout treatment to reduce pressure on the feet. Vigorous exercise or activities that place undue stress on the hands and feet such as heavy lifting or long walks should be avoided, especially during the first month, to reduce the risk of blistering.
Manicures or pedicures can help remove hyperkeratosis and calluses. For those with particularly calloused or thick skin, it may be best to refer patients to a podiatrist or dermatologist, particularly those with comorbidities such as diabetes, said McLellan.
“Oncologists and oncology nurses who are comfortable can administer preventive treatments, as well as treat HFSR after it occurs,” said McLellan. “However, if their treatments aren’t responding, it is good to have a dermatology evaluation because it may actually be something different like psoriasis or a skin allergy or a fungal infection that could look like HFSR but is not.”
Patients should be monitored frequently for signs of HFSR during the first week of treatment, every 1 to 2 weeks during the first two cycles, and every 4 to 6 weeks after.
Although no study has been undertaken to identify patients most likely to be at risk of regorafenib-related HFSR, studies have looked at risk factors for those on sorafenib (Nexavar), a similar kinase inhibitor used to treat kidney and liver cancers. Studies have shown that for individuals receiving sorafenib, women, those with poor performance status, lung or liver metastases at baseline, high white blood cell count at baseline, or cancer involving two or more organs had a higher risk of developing HFSR, according to McLellan.
“It is likely those risk factors would apply in regorafenib, although this needs to be investigated,” she said.
If a patient develops HFSR, oncology professionals should first look for a possible trigger.
Grade 1 HFSR is characterized by minimal skin changes or dermatitis without much pain, and an environmental change may often solve the problem.
“Something a patient is doing or wearing that is causing friction in the area of the problem is often the cause,” said McLellan. “For example, I had a patient with a bad reaction on the front of his ankles. It turns out, when we looked at his shoes, he had really thick shoelaces that were rubbing when he walked. To reduce his symptoms, we just had to address the type of shoes that he was wearing.”
Repetitive phone or computer use, or hobbies like knitting that are high-friction activities can also be a possible trigger, said McLellan.
Moisturizers and exfoliants, such as keratolytics, which contain 10% to 40% urea or 5% to 10% salicylic acid, can be used alongside topical analgesics to relieve any pain.
Patients should be advised to wear cotton gloves and socks, including at night, to prevent further injury, help retain moisture, and increase penetration of topical medications. The dose of regorafenib does not need to be modified at this level of toxicity.
For grade 2 HFSR, which is characterized by peeling, blisters, bleeding, edema, or hyperkeratosis, and limits daily activities, the same treatments used for grade 1 HFSR should be used along with the addition of 0.05% clobetasol ointment or foam twice daily for erythematous areas.
Pain medications, such as nonsteroidal anti-inflammatory drugs, opioids, or GABA agonists such as gabapentin or pregabalin, can be used for management, but patients should first be assessed for bleeding risk and kidney function.
It is sometimes necessary at this stage to reduce the dose of regorafenib by one level for 7 to 28 days until the HFSR is reduced.
When HFSR is grade 3, it involves painful skin changes such as peeling, blisters, bleeding, edema, or hyperkeratosis and severely limits self-care activities and daily living. At this level, regorafenib treatment may need to be more significantly reduced.
“If there is a severe reaction, then we do recommend lowering the dose or holding the drug for a period of time to give the skin time heal,” said McLellan. “Ideally, we would like to manage things without having to go to that step, but sometime that is the only option.”
More Research Needed
While the Annals of Oncology article was a step in educating oncology professionals about the treatment and prevention of HFSR, more research needs to be conducted on the topic, said McLellan.
“There is very little known about many of the skin-related side effects from chemotherapy drugs like this one,” she said. “There are few very large trials, so it is still hard for us to make great recommendations. We need larger trials to look at these side effects more closely to truly prevent them.”
McLellan B, Ciardiello F, Lacouture ME, Segaert S, Van Cutsem E. Regorafenib-associated hand—foot skin reaction: practical advice on diagnosis, prevention and management [published online June 1, 2015]. Ann Oncol. doi:10.1093/annonc/mdv244